Alert archive / Missouri / Flash Flood Warnings in 2017

Flash Flood Warning 32, NWS Springfield, MO

April 29, 2017Douglas County, Ozark County, Taney County, Missouri

NWS Springfield, MO issued this flash flood warning at Apr 29, 2017, 11:41 PM CDT for Douglas County, Ozark County, Taney County, Missouri. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2017, 11:41 PM CDT (04:41 UTC)
Expired
Apr 30, 2017, 11:45 AM CDT
In force
12 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Douglas County, MO, Ozark County, MO, Taney County, MO

The radar

The Springfield radar (KSGF), 69 km from the middle of the area, began a volume at 04:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 4.7 hours before the alert went out and 341 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2017-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1699 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2017-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1699 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
1.2
Supercell composite
11.6

Open this sounding in Storm Lab

The text

As transmitted.

684 
WGUS53 KSGF 300441
FFWSGF
MOC067-153-213-301645-
/O.NEW.KSGF.FF.W.0032.170430T0441Z-170430T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
1141 PM CDT SAT APR 29 2017

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Ozark County in southwestern Missouri...
  Douglas County in southwestern Missouri...
  Taney County in southwestern Missouri...

* Until 1145 AM CDT Sunday

* At 1140 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Doppler radar indicated
  thunderstorms producing heavy rain across the warned area. 
  Generally 4 to 8 inches of rain has fallen. Ongoing flash flooding
  is expected to continue through the overnight and into Sunday
  morning.

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flash flooding.
  Locations in the warning include...
  Branson...                        Table Rock State Park...
  Hollister...                      Ava...
  Forsyth...                        Merriam Woods...
  Kissee Mills...                   Rockaway Beach...
  Gainesville...                    Bull Creek...
  Taneyville...                     Table Rock...
  Bakersfield...                    Theodosia...
  Kirbyville...                     Pontiac...
  Wasola...                         Sundown...
  Brixey...                         Willhoit...

This warning includes but is not limited to the following low water
crossings...
Route FF at Hunter Creek east of Ava...
Route FF at Turkey Creek east of Ava...
Route Y at Cowskin Creek 3 miles west of Ava...
Highway 176 near Rockaway Beach...
and Highway 181 at Bryant Creek northeast of Sycamore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3682 9331 3681 9291 3707 9290 3705 9209
      3650 9212 3650 9331

$$

Frye
1 follow-up statement
080 
WGUS73 KSGF 301557
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
1057 AM CDT SUN APR 30 2017

MOC067-153-213-301645-
/O.CON.KSGF.FF.W.0032.000000T0000Z-170430T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ozark MO-Douglas MO-Taney MO-
1057 AM CDT SUN APR 30 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT FOR
OZARK...DOUGLAS AND TANEY COUNTIES...

At 1056 AM CDT, The Department of Transportation reported flash 
flooding in the warned area. Doppler radar was showing between 4 and 
10 inches of rain has fallen with this storm system. Flash flooding 
is continuing.

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flash flooding.

This warning includes but is not limited to the following low water
crossings...
Route FF at Hunter Creek east of Ava...
Route FF at Turkey Creek east of Ava...
Route Y at Cowskin Creek 3 miles west of Ava...
Highway 176 near Rockaway Beach...
and Highway 181 at Bryant Creek northeast of Sycamore.

There are quite a few sections of state highways and county roads 
have areas which are impassible and are closed due to flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3682 9331 3681 9291 3707 9290 3705 9209
      3650 9212 3650 9331

$$

Lindenberg

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 29, 6:00 PM CDT, 5 hours 41 minutes earlier.

Area forecast discussion, Apr 29, 6:00 PM CDT, 5 hours 41 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
600 PM CDT Sat Apr 29 2017

.SYNOPSIS...
Issued at 242 PM CDT Sat Apr 29 2017

Serious flash flooding event ongoing across the parts of the area
early this afternoon with 3 flash flood emergencies ongoing and
flash flood warnings for a good portion of the southeast 2/3 of
the CWA.

Upper low was still over the 4 corners region with strong
diffluent flow across the southern and central plains. Strong
southerly low level jet of 40 to 50 kts continues to advect
copious amounts of moisture up and over a nearly stationary
boundary which was draped across southern Missouri, but was
showing some lifting to the north over south central Missouri,
where instability was rapidly increasing. Dewpoints south of the
front were in the low 70s. Shear remains favorable when combined
with the instability south of the front for all modes of severe
storms this afternoon and evening. Widespread PW values of 1.6 to
1.7 in. were located across the forecast area, so these
thunderstorms were very efficient rain producers.

Main focus will be with continued significant flooding as several
more waves of thunderstorms are expected through tonight and the
potential for severe storms south of the front, with all modes of
severe storms possible.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 242 PM CDT Sat Apr 29 2017

Conditions have destabilized rather quickly south of the frontal
boundary over south central MO which has remained rain free for
much of the morning and early afternoon. Surface based CAPES have
surged into the 2500-3000 j/kg range as dewpoints have increased
from the low 60s to low 70s on the south side of the front. Have
around 30-40 kts of 0-6km shear and 35 to 40 kts of 0-1km low
level shear. These would indicate the potential of supercells this
afternoon and evening with all modes of severe storms, including
the potential of isolated tornadoes.

Short term convective models continue to show several waves of
thunderstorms moving through the area for the remainder of the
afternoon through Sunday morning which will add to the significant
flooding already going on. All of our forecast river points are in
flood forecast with most into moderate or major flood categories
and a few might go into record breaking territory. We are still
going with an additional 2 to near 4 inches of widespread rainfall
across the area before rain ends during the day Sunday.

The upper low should shift from the 4 corners region into central
KS by mid morning Sunday with the dry slot beginning to edge into
the western CWA. This should transition eastward during the day
with the bulk of the precipitation shifting east of the area by
midday. Could still have residual showers/light rain through the
afternoon Sunday.

.LONG TERM...(Sunday Night through Saturday)
Issued at 242 PM CDT Sat Apr 29 2017

With the large amplified ridge in place over the eastern U.S, the
upper low will move very slowly to the northeast through Monday.
Most of the wrap around moisture and associated precipitation
should remain north of the forecast area.

Another jetstreak start diving southeast into the northern Rockies
on Monday night which will begin to develop a trough and
eventually another closed upper low which will bring additional
precipitation to the area from Tuesday night into Thursday. Models
do have some differences, but all bring additional precipitation
and we are going another inch to inch and a half with this system.
Most of the instability will remain south of the area so we will
go with mainly isolated thunder in the southern part of the CWA
and showers across the north. Due to the significant ongoing
flooding though, additional rainfall will add to the flooding
issues.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 556 PM CDT Sat Apr 29 2017

Several waves of convection will persist through tonight across
the area which will have aviation forecasts going between MVFR and
IFR conditions. Stratus will occur behind the convection late
tonight into Sunday. Pressure gradient will tighten across the
area with the low to our west from late morning Sunday into the
afternoon. Will likely see winds from 20 to 35 mph at times.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Sunday evening for MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...Flash Flood Watch through Sunday evening for KSZ073-097-101.

&&

SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
Hazardous weather outlook, Apr 29, 10:27 PM CDT, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1027 PM CDT Sat Apr 29 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-010330-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1027 PM CDT Sat Apr 29 2017

...Life Threatening Flood Event Underway Across Southern
Missouri...

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

Limited Hail risk.
Limited Thunderstorm wind damage risk.
Extreme Flooding risk.
Significant Lightning risk.

DISCUSSION...

Multiple rounds of thunderstorms will continue to affect the
region through the overnight hours. There will be a limited
thunderstorm wind gust risk, as well as a risk for marginally
severe hail.

These thunderstorms will contribute to an already life threatening
flood situation across southern Missouri. Many creeks, streams,
and area rivers are approaching, or will approach, major flood
stage. In addition, several area creeks and streams have already
reached new record levels. With additional rainfall and runoff
through the overnight hours, stream levels will continue to rise.

Numerous roadways are closed and impassable across southern
Missouri, including many areas that do not usually flood. Travel
is not advised across the region.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Dangerous flooding will continue through at least Sunday, with
residual flooding expected through most of the week. As runoff
reaches the main river channels, additional rises are likely along
some rivers Sunday, even after the heavy rain has stopped.

Gusty winds of over 30 mph will be possible Sunday and Monday.

There will be an additional risk for showers and a few
thunderstorms by mid week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Boxell

In the hours before

Local storm report, Apr 29, 7:53 PM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
753 PM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HEAVY RAIN       4 NNW BILLINGS          37.12N 93.57W
04/29/2017  E6.60 INCH       GREENE             MO   AMATEUR RADIO

            I'M 4MI WEST OF REPUBLIC AND 1 MILE NORTH OF
            BILLINGS. AROUND HWY 174 AND HWY PP
            INTERSECTION. 6.6" STORM TOTAL.

&&

TEO
Local storm report, Apr 29, 8:01 PM CDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
801 PM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     FLASH FLOOD      3 ESE GLIDEWELL         37.30N 93.28W
04/29/2017                   GREENE             MO   EMERGENCY MNGR

            2 FEET OF WATER ON 159 AT AA AND 84. 911 IS
            REQUESTING BARRICADES.

&&

TEO
Special weather statement, Apr 29, 9:56 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Springfield MO
956 PM CDT SAT APR 29 2017

MOZ095-103-300345-
Christian MO-Stone MO-
956 PM CDT SAT APR 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHRISTIAN AND STONE
COUNTIES UNTIL 1045 PM CDT...

At 956 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Galena to near Kimberling City to 7 miles
southwest of Indian Point. Movement was northeast at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Branson...                        Table Rock Lake...
Table Rock State Park...          Silver Dollar City...
Kimberling City...                Crane...
Shell Knob...                     Reeds Spring...
Highlandville...                  Indian Point...
Branson West...                   Galena...
Mccord Bend...                    Hurley...
Spokane...                        Blue Eye...
Coney Island...                   Cape Fair...
Selmore...                        Ponce de Leon...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3659 9357 3673 9358 3700 9357 3699 9319
      3682 9329 3682 9331 3652 9331 3650 9348
TIME...MOT...LOC 0256Z 204DEG 40KT 3673 9350 3668 9343 3656 9343

Wise
Local storm report, Apr 29, 10:39 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1039 PM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     FLASH FLOOD      4 NNE WALNUT            37.66N 95.05W
04/29/2017                   CRAWFORD           KS   FIRE DEPT/RESCUE

            NUMEROUS LOW WATER CROSSINGS FLOODED IN
            CRAWFORD COUNTY. FLOODED LOCATIONS INCLUDE
            730TH AVE NEAR STATE LINE RD. AND 700TH AVE
            WEST OF 205TH.

&&

ARB
Special weather statement, Apr 29, 11:09 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Springfield MO
1109 PM CDT SAT APR 29 2017

MOZ088-093-300500-
Jasper MO-Newton MO-
1109 PM CDT SAT APR 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NEWTON AND JASPER
COUNTIES UNTIL MIDNIGHT CDT...

At 1109 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Galena to Shoal Creek Drive to 6 miles
northeast of Seneca. Movement was northeast at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Joplin...                         Carthage...
Webb City...                      Carl Junction...
Galena...                         Oronogo...
Carterville...                    Duquesne...
Sarcoxie...                       Duenweg...
Jasper...                         Diamond...
Loma Linda...                     Airport Drive...
Leawood...                        Silver Creek...
Alba...                           Purcell...
Shoal Creek Drive...              Saginaw...

This includes Interstate 44 between mile markers 2 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3682 9458 3698 9458 3704 9462 3714 9462
      3736 9438 3735 9410 3731 9408 3730 9408
      3729 9405 3704 9406
TIME...MOT...LOC 0409Z 228DEG 42KT 3708 9458 3702 9453 3693 9454

Wise
Local storm report, Apr 29, 11:20 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1120 PM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     FLASH FLOOD      4 NNE WALNUT            37.66N 95.05W
04/29/2017                   CRAWFORD           KS   FIRE DEPT/RESCUE

            NUMEROUS LOW WATER CROSSINGS FLOODED IN
            CRAWFORD COUNTY. FLOODED LOCATIONS INCLUDE
            730TH AVE NEAR STATE LINE RD. AND 700TH AVE
            WEST OF 250TH.

&&

ARB

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 8:53 PM CDTSevere Thunderstorm WarningSGFBarton, Vernon32 min
Apr 29, 9:56 PM CDTSpecial Weather StatementSGFStone49 min
Apr 29, 11:09 PM CDTSpecial Weather StatementSGFJasper51 min
Apr 29, 11:11 PM CDTAreal Flood WarningSGFBarton, Benton, Camden, Cedar, Dade, Hickory and 4 more12 hr
Apr 29, 11:13 PM CDTAreal Flood WarningSGFCamden, Dallas, Hickory, Laclede, Maries, Miller and 4 more12 hr
Apr 29, 11:39 PM CDTFlash Flood WarningSGFBarry, Barton, Dade, Jasper, Lawrence, McDonald and 2 more12 hr
Apr 29, 11:54 PM CDTFlash Flood WarningSGFHowell, Oregon, Shannon22 hr
Apr 29, 11:57 PM CDTFlash Flood WarningSGFDallas, Dent, Laclede, Phelps, Pulaski, Texas and 1 more22 hr
Apr 30, 12:01 AM CDTFlash Flood WarningSGFChristian, Greene, Webster12 hr
Apr 30, 5:13 AM CDTSpecial Weather StatementSGFDade47 min
Apr 30, 11:13 AM CDTAreal Flood WarningSGFCamden, Dallas, Hickory, Laclede, Maries, Miller and 4 more57 hr
Apr 30, 11:16 AM CDTAreal Flood WarningSGFBarton, Benton, Camden, Cedar, Dade, Hickory and 4 more57 hr
Apr 30, 11:26 AM CDTAreal Flood WarningSGFBarry, Barton, Dade, Jasper, Lawrence, McDonald and 1 more57 hr
Apr 30, 11:35 AM CDTFlash Flood WarningSGFChristian, Douglas, Greene, Ozark, Stone, Taney and 1 more10 hr
Apr 30, 12:04 PM CDTFlash Flood WarningSGFMiller12 hr
Apr 30, 12:19 PM CDTFlash Flood WarningSGFTaney24 hr

Nearby

Flash Flood Warnings in Missouri, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.